Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 4:57 PM CDT for Divide County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2012, 4:57 PM CDT (21:57 UTC)
- Expired
- May 22, 2012, 6:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Divide County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:03 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
631
WUUS53 KBIS 222157
SVRBIS
NDC023-222300-
/O.NEW.KBIS.SV.W.0014.120522T2157Z-120522T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
THIS INCLUDES THE CITY OF CROSBY
* UNTIL 600 PM CDT
* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
FORTUNA...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROSBY...AMBROSE AND NOONAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
75 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTH DAKOTA.
LAT...LON 4900 10355 4901 10343 4901 10295 4873 10294
4872 10289 4871 10289 4881 10386 4897 10389
4902 10376
TIME...MOT...LOC 2157Z 247DEG 33KT 4893 10369
WIND...HAIL 70MPH 1.00IN
$$
SCHECK/AYD3 follow-up statements
214
WWUS53 KBIS 222219
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT TUE MAY 22 2012
NDC023-222300-
/O.CON.KBIS.SV.W.0014.000000T0000Z-120522T2300Z/
DIVIDE ND-
519 PM CDT TUE MAY 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DIVIDE COUNTY UNTIL 600 PM CDT...
AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AMBROSE...OR 7 MILES NORTHWEST OF CROSBY...MOVING NORTHEAST AT 40
MPH.
IN ADDITION...AT 455 PM CDT...A TRAINED SPOTTER REPORTED WIND GUSTS
TO 60 MPH NEAR FORTUNA.
LOCATIONS IMPACTED INCLUDE...
CROSBY AND NOONAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4901 10296 4873 10294 4872 10290 4871 10289
4876 10345 4887 10356 4901 10364
TIME...MOT...LOC 2219Z 247DEG 33KT 4900 10337
WIND...HAIL 60MPH 1.00IN
$$
SCHECK/AYD852
WWUS53 KBIS 222238
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT TUE MAY 22 2012
NDC023-222300-
/O.CON.KBIS.SV.W.0014.000000T0000Z-120522T2300Z/
DIVIDE ND-
538 PM CDT TUE MAY 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DIVIDE COUNTY UNTIL 600 PM CDT...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
NORTHEAST OF CROSBY...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4901 10296 4873 10294 4871 10289 4871 10290
4873 10310 4888 10323 4900 10339 4900 10314
4901 10313
TIME...MOT...LOC 2238Z 247DEG 33KT 4907 10312
WIND...HAIL 60MPH 1.00IN
$$
SCHECK685
WWUS53 KBIS 222258
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE MAY 22 2012
NDC023-222308-
/O.EXP.KBIS.SV.W.0014.000000T0000Z-120522T2300Z/
DIVIDE ND-
558 PM CDT TUE MAY 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIVIDE COUNTY
WILL EXPIRE AT 600 PM CDT/500 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4901 10296 4873 10294 4871 10289 4871 10290
4873 10310 4888 10323 4900 10339 4900 10314
4901 10313
TIME...MOT...LOC 2258Z 247DEG 33KT 4913 10286
$$
SCHECK/AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:58 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 22, 1:58 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 158 PM CDT TUE MAY 22 2012 .SHORT TERM...THIS AFTERNOON THROUGH TONIGHT... MAIN FOCUS IS ON THE SEVERE WEATHER POTENTIAL. LATEST SURFACE ANALYSIS SHOWS A WEST TO EAST WARM FRONT DRAPED OVER CENTRAL NORTH DAKOTA...FROM NEAR TROTTERS TO BEULAH...AND EAST INTO FESSENDEN. HELICITY AND SHEAR INCREASING OVER THE NORTHWEST...WITH LCL HEIGHTS LOWERING THROUGH THE AFTERNOON ALONG AND NORTH OF THE WARM FRONT. SPC HAS INCREASED THE TORNADO THREAT TO 5 PERCENT ACROSS NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. NAM/GFS SOUNDINGS STILL SUGGEST THAT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL THE PRIMARY THREATS. SOUNDINGS EXHIBIT LARGE CAPE IN THE HAIL GROWTH ZONE WITH A SOMEWHAT DRY SOUNDING BENEATH 700MB. THUS THINKING IS INITIALLY THAT DAMAGING WINDS AND HAIL WOULD OCCUR FIRST WITH CLOUD BASES LOWERING AND THEN SUPPORTING HEAVY RAINFALL POTENTIAL IN SOME AREAS. PWATS OF 1.48 INCHES WITH A K-INDEX OF 46 AT KBIS BY 00Z WEDNESDAY. THINKING IS WE MAY NEED TO SECTORIZE THE FORECAST AREA INTO TWO AREAS/THREATS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL/ISOLATED TORNADOES ALONG AND NORTH OF THE WARM FRONT...OVER NORTH CENTRAL NORTH DAKOTA. THE SECOND THREAT WOULD BE SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD FRONT...COVERING SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA WITH LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL. THE RAPID REFRESH/HRR MODEL SUGGESTS A LINE OF THUNDERSTORMS FORMING BETWEEN WILLISTON AND MINOT BY MID AFTERNOON...AND THEN QUICKLY FILLING IN SOUTH TO BISMARCK BY 00Z. WILL CONTINUE TO MONITOR AND AWAIT A POTENTIAL WATCH FROM SPC. UPDATES FORTHCOMING...STAY TUNED. .LONG TERM...WEDNESDAY THROUGH TUESDAY... EXPECT COOLER CONDITIONS ON WEDNESDAY WITH ISOLD SHOWERS POSSIBLE OVER THE FAR NORTH IN THE VICINITY OF A COLD FRONT. BY THURSDAY...THIS FRONT IS EXPECTED TO DROP SOUTH THROUGH THE FORECAST AREA...WITH ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS. AN EVEN COOLER AIRMASS BEHIND THE BOUNDARY WILL KEEP AFTERNOON HIGHS IN THE 50S AND 60S. RELATIVELY COOL CONDITIONS WILL CONTINUE THROUGH THE WEEKEND. SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD BY LATE FRIDAY INTO SUNDAY AS SOUTHWEST FLOW ALOFT DEVELOPS AND EVENTUALLY A SURFACE BOUNDARY PUSHES NORTH INTO THE REGION. HAVE MAINTAINED PERIODS OF HIGH CHANCE TO LIKELY POPS. && .AVIATION...22/18Z ISSUANCE... FOLLOWED NAM FOR CONVECTIVE TRENDS THIS AFTERNOON AND TONIGHT. HAVE FRAMED A TWO HOUR TEMPO WINDOW FOR HIGHEST THREAT OF STRONG STORMS...BEGINNING AS EARLY AS 21Z AT KISN...AND TRANSITIONING EASTWARD...BEGINNING AT 01Z AT KJMS. STRONG WINDS AND LARGE HAIL WILL BE POSSIBLE...BUT WITH UNCERTAINTY AS TO THE EVENTUAL LOCATION OF STRONG/SEVERE STORMS...WILL NOT HIGHLIGHT IN TAFS AT THIS TIME AND COVER WITH UPDATES THROUGH THE AFTERNOON/EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS AVIATION...RK
Hazardous weather outlook, May 22, 4:50 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT TUE MAY 22 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN PORTIONS OF THE STATE. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. JNS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:33 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 42 min |
| May 21, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 64 min |
| May 22, 4:07 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 53 min |
| May 22, 6:03 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 57 min |
| May 22, 6:16 PM CDT | Tornado Warning | BIS | Mountrail | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.